Jump to content

lexapro, tell me the good, bad and ugly


Recommended Posts

Just started taking lexapro

have depression and anxiety.

have previously tried, prozac, aropax, welbutrin/zoloft combo, effexor, notrip.

they all worked for a wee while, and then stopped working

am quite sensitive to medication, so is hard to get a dose that works well. 

i have been taking lexapro for just over a week, and i feel so tired, like a zombie. 

 

will this get better?

or will i be half asleep for rest of time

Link to comment
Share on other sites

Citalopram (Celexa) and es-citalopram (Lexapro) are the only antidepressants that ever worked for me. They are great in treating anxiety. The tiredness you feel and zombification are start-up effects and should go away after the first month or so.

Now the bad. Lexapro has some of the worst sexual side effects of all the SSRIs, at least for me. They killed my libido cold. But sometimes you have to make a choice, and I chose my mental health.

  • Like 1
Link to comment
Share on other sites

That was the first drug I took for Panic Disorder that worked very well following Paxil which failed.

In fact worked well for me, bout 7 years or so.

Had the usual sexual side effects, and raising the dosage usually triggered a panic attack in my sleep.  

But after the initial side effects I felt great on it.  Stable and in control.

Link to comment
Share on other sites

I did okay on Lexapro for a while but then got some chest pain. A few years later I took Celexa (citalopram) and did super well on that for almost a year. It didn't make me tired, I was wired initially but that wore off after a couple of weeks.

While on it I got out of the house (was previously close to housebound) and my depression took a holiday.

After 8 months though I found I had evened out too much and while I didn't feel as anxious or sad I never felt happy either. I did gain about 5kgs but it came off as soon as I went off it and both it and Lexapro killed my libido and much of any fun in the bedroom. It's like it disconnects your brain from your organs or something. It was worth it for the benefits though.

Link to comment
Share on other sites

I took Lexapro in my Freshman going into my Sophomore year of college and I had the same tiredness, zombification feeling you mentioned. I would sit on my couch and watch tv for endless amounts of time during the day when I was supposed to be in class, but the Lexapro made me not care. I found myself not caring about a lot of things and this apathy was eventually what led me to getting off it and taking a short break from SSRIs before starting Paxil. Paxil worked great but I am bipolar and was on no mood stabilizers at the time so I went into full blown mania for an entire semester. Lexapro did help my anxiety, but it just made me not care about the important things in my life and my responsibilities, and I was on 20mg. I was so lazy and my sex drive was nowhere to be found, but Paxil did the same thing.

Link to comment
Share on other sites

I took Lexapro after Luvox (see signature for more detail) Both great meds, both pooped-out.
I held out on escitalopram for about 5 years and it kicked in quite fast. I was really happy with this med, because it helped me getting rid of the intrusive word/thought completely. 
The drawback was that it made me sluggish. I didn't have the motivation to get dressed in the morning and waking up and getting ready to start my day always took a few hours. I didn't feel tired. Just...kind of lazy. On higher dosages I had restless legs (I think this has to do with the serotonin inhibition) and very vivid dreams. O, and some teeth grinding.  When I went down with my daily dose these side effects weren't really that noticable. 

  • Like 1
Link to comment
Share on other sites

I am very sensitive to medications, so i am slowly trying to increase this med, but im only managing 5mg or just under at the moment, and i feel dizzy, tired and floppy. 

like i need more sleep, also i feel like i cant focus properly, like my eyesight is shit

 

am going to ring dr tomorrow and see what they say. its very annoying

Link to comment
Share on other sites

5 hours ago, mistameenah said:

I am very sensitive to medications, so i am slowly trying to increase this med, but im only managing 5mg or just under at the moment, and i feel dizzy, tired and floppy. 

like i need more sleep, also i feel like i cant focus properly, like my eyesight is shit

 

am going to ring dr tomorrow and see what they say. its very annoying

Going up on ADs is not fun.

Tbh, I've had easier times coming off ADs than going up.

However when they start working well, you start cruising.

Link to comment
Share on other sites

14 hours ago, BrianOCD said:

Going up on ADs is not fun.

Tbh, I've had easier times coming off ADs than going up.

However when they start working well, you start cruising.

I don't know about you guys, but each time I have started a SSRI I get sick and have flu/cold like symptoms about a week after starting it and it lasts for about a week or two. Oddly enough, I never experienced flu or cold like symptoms when tapering off any SSRI. But yes I do have to agree, once you are at the right dose (if you are able to tolerate the AD) and it starts working, it really works and can do wonders.

If Lexapro doesn't end up working out, I think someone previously mentioned Luvox (fluvoxamine) so that might be an option. Viibryd could be another option if Lexapro still leaves your tired and zombie-ish because from what I have heard and researched, Viibryd tends to be somewhat activating/stimulating.

Link to comment
Share on other sites

On 8/15/2017 at 10:27 AM, jt07 said:

Citalopram (Celexa) and es-citalopram (Lexapro) are the only antidepressants that ever worked for me. They are great in treating anxiety. The tiredness you feel and zombification are start-up effects and should go away after the first month or so.

Now the bad. Lexapro has some of the worst sexual side effects of all the SSRIs, at least for me. They killed my libido cold. But sometimes you have to make a choice, and I chose my mental health.

suprisingly i agree with all of this, the sedation goes away, but it was one of the few i DONT have sexual side effects on

Link to comment
Share on other sites

3 hours ago, mmaryland said:

I don't know about you guys, but each time I have started a SSRI I get sick and have flu/cold like symptoms about a week after starting it and it lasts for about a week or two. Oddly enough, I never experienced flu or cold like symptoms when tapering off any SSRI. But yes I do have to agree, once you are at the right dose (if you are able to tolerate the AD) and it starts working, it really works and can do wonders.

If Lexapro doesn't end up working out, I think someone previously mentioned Luvox (fluvoxamine) so that might be an option. Viibryd could be another option if Lexapro still leaves your tired and zombie-ish because from what I have heard and researched, Viibryd tends to be somewhat activating/stimulating.

I'm going up on Effexor right now, and it has been pure hell trying to find the right dosage.

Right now I'm in this weird in between space, where the I'm getting all the stimulation, without the relief from the anxiety.  Not fun.

It honestly takes the full 6 weeks to 2 months before you find yourself.

Link to comment
Share on other sites

update.

being super sensitive to these types of meds meant i started off on 2.5mg, and mostly is made me tired, but did know the anxiety on the head, once i moved up to 5mg, or close to it, i got dizzy and felt like my vision had changed, i guess tunnel vision? anyway, have stopped this med. will be talking with psych team tomorrow to see if i should try again, or try something else.

Link to comment
Share on other sites

  • 2 months later...

giving this med another go.

starting on 2.5mg again. feel pretty fine, dont expect to have problems this time i think a lot of my trouble last time was, anxiety based. but will see how things go.

 

im going to ignore the side effects as much as i can

wish me luck!

Link to comment
Share on other sites

 Share

×
×
  • Create New...